Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 306, NWS Dodge City, KS

August 14, 2008Gray County, Haskell County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 14, 2008, 3:50 PM CDT for Gray County, Haskell County, Meade County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2008, 3:50 PM CDT (20:50 UTC)
Expired
Aug 14, 2008, 4:14 PM CDT
In force
24 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Gray County, KS, Haskell County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 51 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:00 PM CDTHAIL 0.757 N Tice, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 2:47 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-403 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 142050
SVRDDC
KSC069-081-119-142130-
/O.NEW.KDDC.SV.W.0306.080814T2050Z-080814T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRAY COUNTY IN SOUTHWEST KANSAS.
  NORTHEASTERN HASKELL COUNTY IN SOUTHWEST KANSAS.
  NORTHWESTERN MEADE COUNTY IN SOUTHWEST KANSAS.

* UNTIL 430 PM CDT

* AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTH OF TICE...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TICE...
  COPELAND...
  MONTEZUMA...
  THE HAGGARD ELEV...
  ENSIGN...
  RURAL RESIDENCES OF NORTHEASTERN HASKELL...NORTHWESTERN MEADE AND
  SOUTHERN GRAY COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHWEST KANSAS.

LAT...LON 3769 10021 3729 10032 3757 10090 3773 10090
TIME...MOT...LOC 2049Z 289DEG 30KT 3762 10071

$$

RITTERLING
1 follow-up statement
000 
WWUS53 KDDC 142114
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
414 PM CDT THU AUG 14 2008

KSC069-081-119-142124-
/O.CAN.KDDC.SV.W.0306.000000T0000Z-080814T2130Z/
GRAY KS-HASKELL KS-MEADE KS-
414 PM CDT THU AUG 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MEADE...
NORTHEASTERN HASKELL AND SOUTHERN GRAY COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHWEST KANSAS.

LAT...LON 3769 10021 3729 10032 3757 10090 3773 10090
TIME...MOT...LOC 2114Z 289DEG 30KT 3755 10046

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:25 PM CDT, 25 minutes earlier.

Area forecast discussion, Aug 14, 3:25 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CDT THU AUG 14 2008

.DISCUSSION...

DAYS 1-2...

THE MAIN CHALLENGES WILL BE POPS, POSSIBLE SEVERE TONIGHT, AND QPF.

THE LATEST SHORT FUSE COMPOSITE PRODUCTS FROM 18Z SHOWED ABOUT 1200
J/KG OF CAPE ACROSS MY SOUTHWEST CWA, BASICALLY SOUTHWEST OF THE
EARLIER BAROCLINIC ZONE WHICH THUNDERSTORMS MOVED ALONG THIS
MORNING.  THERE IS A LACK OF APPRECIABLE CAPE RIGHT NOW IN MY
CENTRAL AND EASTER CWA. A FRONT IS BARRELING DOWN AND WILL CROSS
FROM NORTH TO SOUTH THROUGH OUR AREA TONIGHT.  STILL THINK THERE WILL
BE PLENTY OF UPPER SYNOPTIC LIFT AS A SHORT WAVE CROSSES THE AREA
TONIGHT.  SO WILL GO LIKELY POP IN ALL AREAS EXCEPT THE NORTHWEST
TIER, WHERE THE LEADING EDGE OF CONVECTION WILL LIKELY CLEAR THAT
AREA BY 00Z.  HAVE ALSO MENTIONED POSSIBLE SEVERE ACROSS MY WEST AND
SOUTH BEFORE MIDNIGHT, AND THEN SHIFTED THE HIGHER RISK EAST AFTER
MIDNIGHT. THE PRIMARY RISK FROM THE INVERTED SOUNDING WILL BE STRONG
WINDS. HEAVY RAIN SEEMS LIKELY AS WELL AS STORMS WILL NOT BE FAST
MOVING. HAIL WILL BE POSSIBLE WITH THE STRONGER VERTICAL STORMS.  AS
PER SPC GUIDANCE, AS SEVERE WATCH WILL BE POSTED FOR OUR SOUTHWEST
COUNTIES THROUGH 10 PM CDT.  THE CAPE IS MAXIMIZED THERE AND SUNNY
SKIES HAVE ALLOWED THE SURFACE TO DESTABILIZE THROUGH THE AFTERNOON.
THIS WATCH IS BASICALLY SOUTHWEST OF A KEARNY COUNTY TO HASKELL TO
CLARK COUNTY LINE.

THE UPPER LOW IS DIVING SOUTH THROUGH MONTANA/WYOMING TODAY, AND
WILL CONTINUE TO BUILD SOUTH-SOUTHWEST INTO WESTERN COLORADO BY LATE
FRIDAY.  THIS WILL LEAVE SOUTHWESTERN KANSAS IN A CONTINUED AREA OF
FAVORED WIDESPREAD LIFT FRIDAY AND SATURDAY.  WILL KEEP 40-50
CHANCE POPS GOING FOR ALL FRI-FRI NT-AND SAT PERIODS.  HOW MUCH RAIN
WILL FALL IS STILL IN QUESTION, BUT THINK THE SOUTH AND SOUTHEAST
ZONES ARE IN FOR THE MOST RAIN, PERHAPS WELL OVER AN INCH IN A FEW
LOCATIONS, THROUGH SATURDAY.

TEMPERATURES WILL BE COOL, ESPECIALLY FOR THIS TIME OF YEAR.  MIN
TEMPS WILL BE SIMILAR TO THIS MORNING, JUST ABOVE THE DEW POINT
LEVELS.  LOWS TONIGHT SHOULD BE IN THE 60F (NW) TO 65F (SE) AND
FRI NT FROM 57F (W) TO 63F (SE).  MAX TS ARE TRICKIER WITH THE
CLOUDS AND RAINFALL, BUT SHOULD RANGE FRIDAY FROM 75F IN MY N AND NW
TO NEAR 81F IN THE SE ZONES NEAR P28.  HIGHS ON SATURDAY SHOULD BE
A FEW DEGREES COOLER, RANGING FROM 74F AT EHA AND GCK TO 79F AT P28.

DAYS 3-7...

AFTER A BRIEF BREAK ACROSS MUCH OF THE FCST AREA, WIDESPREAD SHOWERS
AND THUNDERSTORMS ARE LIKELY SUNDAY AND MONDAY AS AN UPPER SYSTEM
MOVES SOUTHEAST INTO FAR SOUTHWEST KANSAS AND EASTERN COLORADO. LOW
LEVEL MOISTURE WILL BE ABUNDANT WITH THIS SYSTEM. THE HEAVIEST RAIN
AMOUNTS SHOULD BE ACROSS THE WESTERN HALF OF OUR FCST AREA. THE
ECMWF CONTINUES TO SHOW THE UPPER SYSTEM MOVING VERY SLOWLY ACROSS
NORTHERN OKLAHOMA BY TUESDAY AND THEN FINALLY OPENING UP AND LIFTING
NORTHEAST AS AN UPPER TROUGH APPROACHES THE ROCKIES. PRECIP MAY
LINGER IN OUR EASTERN COUNTIES INTO MID-WEEK. WEAK UPPER TROUGHING
MAY PASS ACROSS THE NORTHERN PLAINS BY LATE NEXT WEEK AND BRING A
FRONT AND THUNDERSTORMS CHANCES BACK TO SW KS. OVERNIGHT LOWS SHOULD
BE MILD THROUGHOUT THE EXTENDED GIVEN THE EXPECTED HIGH DEWPOINTS.
HIGHS OUGHT TO BE WARMING INTO THE UPPER 80S TO LOWER 90S BY LATE
WEEK AS WEAK MID LEVEL DOWNSLOPE FLOW DEVELOPS.

&&

.AVIATION...

VFR CONDITIONS WILL GENERALLY PREVAIL THROUGH TONIGHT. HOWEVER,
CIGS AND VSBYS WILL OF COURSE BE LOWER UNDERNEATH THE
HEAVIER LOCAL THUNDERSTORMS. THE BEST CHANCE OF STORMS IS AT DDC
THROUGH 00 UTC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  78  60  76 /  70  40  40  40
GCK  60  75  58  74 /  50  40  40  40
EHA  61  76  57  74 /  60  40  40  50
LBL  62  77  60  75 /  60  40  40  40
HYS  61  75  59  75 /  70  40  40  40
P28  65  81  63  79 /  70  40  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/24/24
Hazardous weather outlook, Aug 14, 2:31 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
231 PM CDT THU AUG 14 2008

KSZ030-031-043>046-061>066-074>081-084>090-151000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
231 PM CDT THU AUG 14 2008 /131 PM MDT THU AUG 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF
SOUTHWEST KANSAS THIS AFTERNOON AND TONIGHT. THE BEST CHANCE OF
SEVERE STORMS WILL BE ALONG AND SOUTHWEST OF A LINE FROM SCOTT CITY
TO JETMORE TO COLDWATER INCLUDING DODGE CITY AND GARDEN CITY.
HAIL AS LARGE AS QUARTERS AND WINDS UP TO 60 MPH ARE POSSIBLE WITH
THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY. THE
BEST CHANCE OF HEAVY RAIN WILL BE IN FAR WESTERN KANSAS. WIDESPREAD
SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT THROUGH MONDAY
ACROSS MUCH OF SOUTHWEST KANSAS. THE HEAVIEST RAIN IS EXPECTED TO BE
ALONG AND WEST OF A LINE FROM SCOTT CITY TO GARDEN CITY TO MEADE
WHERE SEVERAL INCHES IS POSSIBLE OVER THE 3 DAY PERIOD. FLOODING
COULD BECOME A CONCERN AS WELL.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS WILL BE NEEDED THROUGH THIS EVENING, ESPECIALLY
ALONG AND WEST OF A LINE FROM GARDEN CITY TO DODGE CITY TO COLDWATER.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Aug 14, 10:09 AM CDT, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1009 AM CDT THU AUG 14 2008

KSZ077-078-141600-
FORD-GRAY-
1009 AM CDT THU AUG 14 2008

...SIGNIFICANT WEATHER ADVISORY FOR FORD AND GRAY COUNTIES...

AT 1003 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CIMARRON...MOVING SOUTH AT 18 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL AFFECT EASTERN AND SOUTHEASTERN GRAY COUNTY INCLUDING
ENSIGN AND THE HAGGARD ELEVATOR.

LAT...LON 3766 10014 3756 10032 3763 10048 3785 10043
      3783 10021
TIME...MOT...LOC 1509Z 322DEG 15KT 3781 10032

FINCH
Local storm report, Aug 14, 10:55 AM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1055 AM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             4 SE CIMARRON           37.77N 100.29W
08/14/2008  E0.75 INCH       GRAY               KS   PUBLIC

&&

26
Local storm report, Aug 14, 12:18 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1218 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND DMG     LIEBENTHAL              38.65N 99.32W
08/14/2008                   RUSH               KS   TRAINED SPOTTER

            FOUR INCH DIAMETER TREE BRANCHES WERE BLOWN DOWN.

&&

26
Special weather statement, Aug 14, 3:07 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
307 PM CDT THU AUG 14 2008

KSZ063-076-142045-
FINNEY-HASKELL-
307 PM CDT THU AUG 14 2008

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY AND HASKELL COUNTIES...

AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF PLYMELL...MOVING SOUTHEAST
AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3772 10065 3743 10072 3771 10106 3780 10100
TIME...MOT...LOC 2007Z 293DEG 22KT 3771 10097

RITTERLING
Special weather statement, Aug 14, 3:43 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
343 PM CDT THU AUG 14 2008

KSZ076-077-087-142130-
GRAY-HASKELL-MEADE-
343 PM CDT THU AUG 14 2008

...SIGNIFICANT WEATHER ADVISORY FOR GRAY...HASKELL AND MEADE
COUNTIES...

AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF SUBLETTE...MOVING EAST AT 28
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3761 10041 3739 10067 3763 10105 3773 10099
TIME...MOT...LOC 2043Z 289DEG 24KT 3763 10085

RITTERLING

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 11:45 PM CDTSpecial Weather StatementDDCScott45 min
Aug 14, 12:25 AM CDTSevere Thunderstorm WarningDDCFinney, Gray, Lane, Scott50 min
Aug 14, 1:04 AM CDTSevere Thunderstorm WarningDDCEllis, Trego41 min
Aug 14, 1:16 AM CDTSevere Thunderstorm WarningDDCNess44 min
Aug 14, 1:47 AM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego43 min
Aug 14, 2:29 AM CDTSevere Thunderstorm WarningDDCRush26 min
Aug 14, 10:09 AM CDTSpecial Weather StatementDDCGray51 min
Aug 14, 3:07 PM CDTSpecial Weather StatementDDCHaskell38 min
Aug 14, 3:43 PM CDTSpecial Weather StatementDDCHaskell47 min
Aug 14, 3:51 PM CDTSpecial Weather StatementDDCMeade39 min
Aug 14, 4:11 PM CDTSevere Thunderstorm WarningDDCMeade49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.